Hi new to this forum and looking for advice and s... - PMRGCAuk

PMRGCAuk
11,266 members20,516 posts

Hi new to this forum and looking for advice and support

empedrola
empedrola

Hi, I was diagnosed with polymyalgia last October and have had two courses of steroids. Every time I come down and stop the pain comes back big time. As my hair was thinning and started falling out and I was tired all the time and I now have osteoporosis (which I dint before) I decided I did not want to take steroids any more and have been trying to work through the pain.

Cant get out of bed in the morning, shuffle around like an old lady and when i sit down I have trouble getting up. Pain is relentless even at night, so today put myself back on steroids. The doctor said I could do this and gave me enough.

As this came out of the blue in the beginning, literally OK one day and not the next does anyone know if it can just go away again.

Sorry to sound so down, I am not depressed, just so fed up with so much pain. legs, hips, shoulders, arms, wrists and neck.

7 Replies
oldestnewest

So sorry you are feeling this way. It is frustrating for you I'm sure.

PMR lasts for several years, not months. Pred doesn't cure the disease, only keeps the inflammation (and pain) in check.

There are ways to handle most of the important side effects. Diet, a few supplements and appropriate exercise can help with the bone thinning. ( healthunlocked.com/pmrgcauk... )

Low carb diet helps with increased blood sugar. Fatigue, unfortunately, is an effect of PMR itself for many, whether you are on pred or not, and for those of us who didn't experience fatigue with PMR low dose pred causes it anyway. So gentle exercise is the way to go, at least at the beginning.

Most of us find our hair recovers after we've been at low doses for a while, although it is usually affected one way or another early days. Because hair takes a while to grow the lag time between achieving a lower dose and improved hair is several months.

Most of us are better off with pred than without, although it can be a balancing act.

Poor you! I am shocked to hear that you were put on "two courses of steroids". This is NOT the way to treat PMR. You need to be on steroids as long as you have the PMR which will be at least a few years and probably more. For most people it goes away eventually, but it is a chronic condition for which the only treatment is steroids. The side effects can be awful but for the vast majority of us, we couldn't function without this powerful drug. I am glad you have found this site as you will learn lots from the patients- i.e. the experts. Unfortunately, doctors can be quite ignorant about this condition and how to treat it, even some Rheumatologists. I have learnt most over the last 6.5 years from this forum. Just keep asking any questions you have.

Do you think you are on the right dose of Pred. now? What dose are you on ?

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi empedrola,

Welcome.

I sounds to me that neither you nor your doctor understand the nature of illness you have. It is not like most illness, take a course of tablets for a while - weeks or months and it’s cured. There is no cure for PMR - it has to be managed until it burns itself out. Unfortunately nobody can say how long that will be!

That it is still with you is apparent, as it resurfaces each time you stop taking the medication.

It very often does seem to appear out of the blue, but most find it has been triggered by stress.

Pred is the only thing that will control your pain, but it needs to be taken in the correct dose and all the time you have PMR or it’s a waste of time.

Your osteoporosis may be connected to the Pred, but you should be taking VitD and Calcium supplement alongside the steroids which will help protect your bones.

Your thinning hair may be due to the Pred, but also likely to be due to the fact that you are ill.

Please read the attached, it’s quite lengthy but hopefully it will help you, and maybe your doctor what you are dealing with -

healthunlocked.com/pmrgcauk...

PMRpro
PMRproAmbassador

If you have PMR and you want relief from your pain - the only real answer is long term moderate dose pred. "Courses of pred" won't do anything - PMR is a chronic condition that has a median duration of 5.9 years.

It may burn out on its own in a couple of years - but that is unusual with fewer than 1 in 5 patients being so lucky. Most of us take some 4 or 5 years to get off pred. The purpose of the pred is to allow you a decent quality of life in the meantime. I have had PMR for 14 years, I have been on pred for 9 years. I am probably one of the 5% of patients who probably have PMR for life. I was just like you without pred although mine started more slowly, creeping up over about a year - 15mg of pred gave me my life back, I now take less than 9mg and on that I am able to do everything I want to and am pretty much pain-free.

Your doctor won't have given you "enough pred" - you need a starting dose of about 15mg for a month, then you reduce slowly to find the lowest dose that gives the same result as that starting dose - and you will need it for a long time.

How do you know you didn't have osteoporosis before? You won't have had 2 dexascans in a period of months and a couple of courses of pred is unlikely to have caused osteoporosis so quickly unless your bone density was already very low. That does happen.

The "tired all the time" wasn't only the pred - it is the PMR which is the name given to the symptoms caused by an underlying autoimmune disorder which makes your immune system unable to recognise your body as self and it attacks the tissues as foreign which is what causes the inflammation, pain and stiffness. It is a systemic disease - in many ways like flu and that is what leads to the persistent fatigue and feeling ill. Plus the pain and disability of course.

Almost everyone on this forum knows exactly what it is like for you - except the people who have GCA but didn't have the PMR side of it. Some of them have lost some vision as a result of the GCA though. And while untreated PMR is a very unpleasant experience in itself, untreated PMR is felt by experts to be more likely to progress to GCA - and then you require much higher doses of pred to reduce the risk of losing your sight. It isn't a simple case of pred is bad, no pred is better.

I'm sorry if I sound dramatic - but I just want you to be aware of the problems that may arise for you without pred. And pred isn't all bad - it gave me my life back, as you will hear from a lot of others. I have had unpleasant side effects but when you know how most of them can be dealt with - and now I have none that are a problem.

You remind me how I felt before diagnosis. Terrible! I really do not understand what your doctor is doing. Two courses of steroids, what did that consist of? You should start at around 15-20mg daily and should work like magic if you have PMR. Then slowly reduce over time.

In Sept, 2013, I woke one morning and was unable to get of bed..i needed help getting dressed, and almost crawled to the loo. When I finally got a diagnosis, (a month later), I started 20 mg. prednisone, and had rapid reduction of my pain.

In the early months/years, I did not know that PMR is not just about muscle pain...there is risk of developing GCA, and day by day, there are the ongoing surprises of fatigue, sweating, depression, lethargy, provoked and unprovoked flares, and a lengthy list of other issues that rise without permission, to change how you live your life.

In 2013, the rheumatologist who treated me, indicated I would be on Prednisone for a year.

It is now the beginning of year 5, and I am still using 5 mg. Prednisone.

This disorder is long -term, life changing, and challenging.

I keep hoping my PMR is nearing extinguish...but I fear there is still a way to go.

Good luck on your journey. In my non- medical opinion, prednisone is not an option, it is mandatory for management of PMR.

Kind regards, Jerri

It’s horrrndous isn’t it darling xxxx

You may also like...